Colorado, 2014

Heavy Snow in Colorado, April 13 to 14, 2014

April 13 to 14, 2014 · NWS PUB · 6 events in 6 counties and zones

Locally heavy snow accumulations were noted across the Sangre de Cristo Mountains and adjacent lower elevations. and 9 inches at Rye (Pueblo County).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Locally heavy snow accumulations were noted across the Sangre de Cristo Mountains and adjacent lower elevations. Higher reported snow totals include in excess of 8 inches across the Sangre de Cristos...8 inches near Trinidad (Las Animas County) and west of Westcliffe (Custer County)...and 9 inches at Rye (Pueblo County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 13, 8:49 AM MST, 11 minutes earlier.

Area forecast discussion, Apr 13, 8:49 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
949 AM MDT SUN APR 13 2014

.UPDATE...
ISSUED AT 946 AM MDT SUN APR 13 2014

LOADED FRESH OBSERVATIONS INTO FRONT END OF FORECAST GRIDS AND
BLENDED INTO REST OF FORECAST. CURRENT FORECAST SEEMS ON TRACK SO
NO MAJOR OVERHAULS AT THIS TIME. LW

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 506 AM MDT SUN APR 13 2014

CURRENTLY...RADAR SHOWS MAINLY LIGHT SHOWERS ACROSS THE I-25
CORRIDOR INTO THE SOUTHEAST PLAINS WITH PRECIPITATION MOVING INTO
THE CONTINENTAL DIVIDE.

TEMPERATURES ARE QUITE MILD...WITH READINGS FROM AROUND 40 TO THE
LOWER 50S ACROSS THE PLAINS AND I-25 CORRIDOR...30S HIGH
VALLEYS...AND 20S AND 30S MOUNTAINS. WATER VAPOR IMAGERY SHOWS
VIGOROUS TROUGH MOVING TOWARD THE AREA WITH A FEW LIGHTNING STRIKES
ACROSS NORTHERN UTAH. LIGHTNING OCCURRED EARLIER THIS MORNING IN
NORTHEAST AND EAST-CENTRAL COLORADO.

TODAY...GOING FORECAST WITH TIMING AND SNOW AMOUNTS LOOKING GOOD
WITH THIS LATE SEASON SNOW EPISODE FOR THE CWA. SHORT RANGE MODELS
IN FAIRLY GOOD AGREEMENT WITH SNOW BEGINNING ACROSS THE EASTERN
SAWATCH AND MOSQUITO RANGES...AND STARTING THE MAIN BATCH OF
PERSISTENT PRECIPITATION IN THE MIDMORNING ACROSS THE PIKES PEAK
REGION AND SOUTHEAST MOUNTAINS. MAIN IMPACTS SHOULD HOLD OFF UNTIL
AFTER THE WINTER STORM WARNINGS AND ADVISORIES BEGIN.  MID LEVEL
TEMPERATURES FALL BELOW 0 CELSIUS ACROSS THE NORTHERN HALF OF THE I-
25 CORRIDOR  BY MIDMORNING...SO ANY RAIN SHOWERS SHOULD FLIP OVER TO
SNOW...AND INITIALLY BEGIN TO ACCUMULATE ON COLDER SURFACES. THE
GOING FORECAST HAS THE RAIN/SNOW CHANGEOVER OCCURRING IN COLORADO
SPRING MIDMORNING...AND IN PUEBLO AND LA JUNTA BY MID TO LATE
AFTERNOON.  THEN BY 00Z THE RATON RIDGE SHOULD FLIP OVER TO ALL
SNOW. COLDER AIR ALOFT WILL DEVELOP...AND PUSH SOUTHWARD WITH BRISK
NORTHERLY SURFACE WINDS ACROSS THE PLAINS DURING THE AFTERNOON...
PLUNGING TO VALUES BELOW MINUS 10 CELSIUS AT THE 700 MB LEVEL BY MID
TO LATE EVENING. NSSL WRF SHOWS SOME FAIRLY STRONG MAXIMUM ECHOS
MOVING THROUGH THE AREA...BEGINNING AROUND 19Z AND LASTING THROUGH
THE EVENING...WITH THE MAIN SHORTWAVE LIFT AND INSTABILITY. AND
SPEAKING OF INSTABILITY...HAVE PUT ISOLATED THUNDER IN THE FORECAST
THIS AFTERNOON. THE EXPECTATION OVER THE PAST FEW DAYS WAS THAT THE
BEST OPPORTUNITY FOR RAPID SNOW ACCUMULATIONS WOULD OCCUR IN THIS
TIME FRAME.  STARTING AROUND 00Z THE ECHOS INTENSIFY ALONG THE RATON
RIDGE...WHICH IS WHY THE WINTER WEATHER ADVISORY BEGINS IN LAS
ANIMAS AND BACA COUNTIES AT THAT TIME. THE TIMING IS PRETTY MUCH
MIRRORED BY THE NAM12.

TONIGHT...MODELS SHOW SNOW TAPERING OFF ACROSS WESTERN SECTIONS OF
THE CWA BY MID EVENING...BUT LASTING ACROSS THE EAST UNTIL AROUND
06Z...WITH THE EXCEPTION OF THE SOUTHEAST PLAINS...WHERE SNOW WILL
END AROUND 09Z. IT WILL BE QUITE COOL BY APRIL STANDARDS BY
DAWN...WITH TEMPERATURES DIPPING INTO THE TEENS TO LOWER 20S ACROSS
THE PLAINS AND HIGH VALLEYS...AND SINGLE DIGITS TO TEENS ACROSS THE
MOUNTAINS.  TYPICALLY WE DO NOT BEGIN ISSUING FROST ADVISORIES AND
FREEZE WARNINGS UNTIL MAY 1ST...FYI.

WITH REGARD TO SNOW AMOUNTS...THE WINTER WEATHER ADVISORIES LOOK
GOOD ALONG THE CONTINENTAL DIVIDE...WITH THE HIGHEST AMOUNTS
EXPECTED ACROSS THE EASTERN SAWATCH AND MOSQUITO RANGES...WITH OVER
A FOOT OF SNOW OVER A 24 HOUR PERIOD. OF COURSE WITH THE CONVECTIVE
NATURE OF THE SYSTEM... SNOW BURSTS COULD BRING THE ADVERTISED 6 TO
9 INCHES ACROSS THE EASTERN SAN JUANS AND LA GARITAS IN SAGUACHE AND
MINERAL COUNTIES. MODELS ARE PUTTING MORE PRECIPITATION ACROSS THE
SOUTHEAST MOUNTAINS THAN IN THE PIKES PEAK REGION (WITH THE
EXCEPTION OF PIKES PEAK ITSELF)...AND THIS IS DEPICTED WELL IN THE
GOING FORECAST. NSSL WRF IS SHOWING SOME ISOLATED WATER TOTALS OF 2
INCHES ACROSS THE SOUTHEAST MOUNTAINS...AND 1 1/2 INCHES ON PIKES
PEAK...AND MORE THAN 1/2 INCH ACROSS TELLER COUNTY AND THE PALMER
DIVIDE.  THESE HIGHER VALUES COULD VERY WELL OCCUR WITH THE
CONVECTIVE NATURE OF THE SYSTEM.  CURRENTLY WE HAVE SIMILAR SNOW
AMOUNTS...USING THE 10:1 RATIO...WITH AROUND A FOOT AND A HALF OVER
THE HIGHEST ELEVATIONS OF THE SANGRES AND WETS...AND PIKES PEAK.
THERE MAY VERY WELL BE SOME ISOLATED TOTALS OF OVER 20 INCHES. -TLM-

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 506 AM MDT SUN APR 13 2014

LONGER TERM METEOROLOGICAL FOCUS IS ON THE NEXT SYSTEM THAT IS
EXPECTED TO IMPACT THE FORECAST DISTRICT FROM LATER WEDNESDAY INTO
AT LEAST THURSDAY.

LATEST COMPUTER SIMULATIONS AND FORECAST MODEL SOUNDINGS SUGGEST
THAT LINGERING PRECIPITATION WILL BE NOTED MONDAY MORNING WITH
IMPROVING METEOROLOGICAL CONDITIONS THEN EXPECTED FROM LATER
MONDAY INTO WEDNESDAY MORNING.

DRY CONDITIONS ARE ANTICIPATED OVER THE FORECAST DISTRICT FROM
MONDAY NIGHT INTO TUESDAY NIGHT AS DRY NORTHWESTERLY TO ZONAL
UPPER FLOW DEVELOPS. IN ADDITION...MAXIMUM TEMPERATURES CLIMBING
TO ABOVE MID-APRIL CLIMATOLOGICAL AVERAGES SHOULD BE NOTED OVER
MOST LOCATIONS BY TUESDAY AFTERNOON.

NEXT UPPER SYSTEM IS THEN PROJECTED TO IMPACT THE FORECAST
DISTRICT BEGINNING WEDNESDAY AND CONTINUING INTO THURSDAY/THURSDAY
EVENING. IN ADDITION...ANOTHER MOIST NORTHERLY SURGE WILL BE
MOVING ACROSS EASTERN PORTIONS OF THE CWFA BY LATE WEDNESDAY.

THIS COMBINATION OF AN UPPER DISTURBANCE AND MOIST NORTHERLY
SURGE IS EXPECTED TO PRODUCE ANOTHER ROUND OF UNSETTLED
CONDITIONS...ESPECIALLY FROM LATER WEDNESDAY INTO THURSDAY.
ACCUMULATING SNOW(POSSIBLY HEAVY AT TIMES) WILL AGAIN BE
POSSIBLE...PRIMARILY OVER FAVORED HIGHER TERRAIN LOCATIONS
DURING THIS TIME-FRAME WITH TEMPERATURES FALLING TO WELL
BELOW CLIMATOLOGICAL AVERAGES BY THURSDAY.

A RETURN TO WARMER AND OVERALL DRIER CONDITIONS IS THEN
ANTICIPATED FROM FRIDAY INTO SATURDAY AS NEXT TRANSITORY UPPER
RIDGE TRAVERSES COLORADO...ALTHOUGH ANOTHER STORM SYSTEM WILL BE
MOVING ACROSS SOUTHERN ARIZONA DURING THIS TIME-FRAME AND WILL
NEED TO BE MONITORED CLOSELY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 506 AM MDT SUN APR 13 2014

KCOS...EXPECT THE CHANGEOVER FROM RAIN TO SNOW TO OCCUR 15Z TO 18Z
WITH MVFR CONDITIONS TRANSITIONING TO IFR BY 18Z. DURING THE
AFTERNOON IFR/LIFR CONDITIONS EXPECTED BEFORE LIFTING TO MVFR AND
VFR IN THE EVENING AND OVERNIGHT. THERE WILL BE A SLIGHT CHANCE FOR
THUNDER DURING THE AFTERNOON.

KPUB...EXPECT THE CHANGEOVER FROM RAIN TO SNOW TO OCCUR AROUND
21Z WITH A MIX OF MVFR AND IFR CONDITIONS INTO THE
EVENING...BEFORE BECOMING VFR OVERNIGHT. THERE WILL BE A SLIGHT
CHANCE FOR THUNDER DURING THE AFTERNOON.

KALS...EXPECT GENERAL VFR CONDITIONS...WITH A SLIGHT CHANCE OF
THUNDER IN THE AREA. MVFR CONDITIONS WILL OCCUR FOR A TIME FROM
AROUND 02Z THROUGH THE EVENING...BEFORE VFR CONDITIONS RETURN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR
COZ058>061-063-066-068.

WINTER STORM WARNING UNTIL 3 AM MDT MONDAY FOR COZ072-073-079-
080.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR COZ077-078-083-087.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM MDT
MONDAY FOR COZ088-094-099.

WINTER STORM WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ076-081-
082-084.

WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 3 AM MDT MONDAY
FOR COZ074-075.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR COZ085.

&&

UPDATE...LW
Hazardous weather outlook, Apr 13, 5:43 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
643 AM MDT SUN APR 13 2014

COZ058>089-093>099-141245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
643 AM MDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A POTENT SPRING STORM SYSTEM WILL MOVE THROUGH SOUTH CENTRAL AND
SOUTHEAST COLORADO THROUGH TONIGHT...SPREADING MODERATE TO HEAVY
SNOW ACROSS THE MOUNTAINS...AND A RAIN SNOW MIX FOR THE LOWER
ELEVATIONS WHICH WILL QUICKLY TRANSITION OVER TO SNOW BY LATE
THIS AFTERNOON THROUGH EARLY EVENING. THE HEAVIEST SNOW IS
EXPECTED TO OCCUR ACROSS THE SOUTHEAST MOUNTAINS...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. GENERALLY...8 TO 16 INCHES
OF SNOW WILL BE LIKELY BY EARLY MONDAY MORNING ATOP PIKES
PEAK...AND ACROSS TELLER COUNTY...THE WET MOUNTAINS AND THE SANGRE
DE CRISTO MOUNTAINS. FIVE TO 10 INCHES OF SNOW WILL BE LIKELY
ACROSS NORTHERN EL PASO COUNTY. THE CENTRAL AND SOUTHWEST
MOUNTAINS WILL SEE GENERALLY 5 TO 10 INCHES...THOUGH THE HIGHER
ELEVATIONS OF THE EASTERN SAWATCH AND MOSQUITO RANGES WILL SEE
AMOUNTS FROM 8 TO 15 INCHES. LOCATIONS ALONG THE I-25 CORRIDOR
WILL ALSO SEE SOME MODERATE SNOW ACCUMULATIONS WITH 3 TO 6 INCHES
LIKELY ACROSS CENTRAL AND SOUTHERN EL PASO COUNTY...AND ALONG THE
HIGHER TERRAIN SOUTH OF THE CITY OF PUEBLO...FROM COLORADO CITY
TO TRINIDAD...AS WELL AS LAS ANIMAS AND PORTIONS OF BACA COUNTY.
FOR THE REMAINDER OF THE SOUTHEASTERN COLORADO PLAINS...SNOWFALL
AMOUNTS WILL RANGE FROM 2 TO 4 INCHES WITH ROADWAYS BECOMING
SLUSHY AND SLIPPERY AT TIMES DURING THE HEAVIER SNOW.

SNOW COVERED ROADWAYS AND POOR VISIBILITIES WILL CAUSE HAZARDOUS
TRAVEL CONDITIONS IN AND NEAR THE MOUNTAINS...INCLUDING OVER
MONUMENT HILL WHERE SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED.
THOSE WITH TRAVEL PLANS TODAY AND TONIGHT SHOULD KEEP WEATHER
AWARE AND CONSIDER POSTPONING TRAVEL IF POSSIBLE...ESPECIALLY IF
YOUR TRAVEL TAKES YOU ACROSS AND NEAR THE SOUTHEAST MOUNTAINS. IF
YOU MUST TRAVEL...BE PREPARED FOR WINTER DRIVING CONDITIONS AND
CARRY A WINTER SURVIVAL KIT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL LOCALIZED SNOW ACCUMULATIONS UP TO TWO INCHES WILL BE
POSSIBLE OVER PRIMARILY THE SOUTHERN MOUNTAINS MONDAY MORNING AS A
STORM SYSTEM MOVES AWAY FROM COLORADO.

ANOTHER STORM SYSTEM WILL BE CAPABLE OF PRODUCING ACCUMULATING
SNOW(POTENTIALLY HEAVY AT TIMES) FROM LATER WEDNESDAY INTO
THURSDAY...PRIMARILY OVER HIGHER TERRAIN LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
April 13, 9:00 AM MST to April 14, 2:00 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Heavy Snow, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 13, 9:00 AM MST to April 14, 2:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
April 13, 9:00 AM MST to April 14, 2:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy Snow, Southern Sangre de Cristo Mountains Above 11000 Ft

When
April 13, 9:00 AM MST to April 14, 2:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy Snow, Wet Mountains Between 8500 and 10000 Ft

When
April 13, 9:00 AM MST to April 14, 2:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Heavy Snow, Wet Mountains Above 10000 Ft

When
April 13, 9:00 AM MST to April 14, 2:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514534, 514535, 514536, 514537, 514538, 514539.